Format

Send to

Choose Destination
See comment in PubMed Commons below
Ann Pharmacother. 1994 May;28(5):626-32.

Drug- and nutrition-induced hypophosphatemia: mechanisms and relevance in the critically ill.

Author information

  • 1Department of Pharmacy, St. Paul's Hospital, Vancouver, BC, Canada.

Abstract

OBJECTIVE:

To provide an outline of the drugs and nutritional therapy that could contribute to the development of hypophosphatemia in the critically ill patient.

DATA SOURCES:

Computerized abstracting services, references to primary literature articles, and review publications were screened for references to drug- or nutrition-related hypophosphatemia.

STUDY SELECTION:

Studies primarily describing responses in adults were selected. Animal research is described that illustrates findings in humans.

DATA EXTRACTION:

Information was abstracted from the findings of individual case reports and clinical trials.

DATA SYNTHESIS:

Data are organized by mechanism of possible effect on serum phosphate concentration. No reference is made to drugs that do not have an effect on phosphate metabolism.

CONCLUSIONS:

Hypophosphatemia can have significant effects that would hinder recovery of the critically ill patient. Antacids, catecholamines, beta-adrenergic agonists, sodium bicarbonate, and acetazolamide are commonly used therapeutic agents that could contribute significantly to the development of hypophosphatemia. Provision of nutrition to the chronically malnourished individual or chronic administration of phosphate-depleted parenteral nutrition could produce symptoms associated with hypophosphatemia. Other drugs could have a mild effect on lowering serum phosphate concentrations, but would be unlikely to produce symptoms unless combined with other etiologies of hypophosphatemia.

PMID:
8069002
[PubMed - indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire
    Loading ...
    Write to the Help Desk